Background/Aims: Nutritional supplements are frequently considered to be harmless but indiscriminate use of unlabelled ingredients may lead to significant adverse reactions. Methods: In 2004, identification of four index cases of acute hepatitis associated with Herbalife® intake led to a ministry of health investigation in all Israeli hospitals. Twelve patients with acute idiopathic liver injury in association with consumption of Herbalife® products were investigated. Results: Eleven of the patients were females, aged 49.5 ± 13.4 y. One patient had stage I primary biliary cirrhosis and another had hepatitis B. Acute liver injury was diagnosed after 11.9 ± 11.1 months of initiation of Herbalife® consumption. Liver biopsies demonstrated active hepatitis, portal inflammation rich with eosinophils, ductular reaction and parenchymal inflammation with peri-central accentuation. One patient developed sub-fulminant and two fulminant episodes of hepatic failure. Hepatitis resolved in eleven patients, while one patient succumbed to complications following liver transplantation. Three patients resumed consumption of Herbalife® products following normalization of liver enzymes, resulting in a second bout of hepatitis. Conclusions: An association between intake of Herbalife® products and acute hepatitis was identified in Israel. We call for prospective evaluation of Herbalife® products for possible hepatotoxicity. Until then, caution should be exercised by consumers, especially among individuals suffering from underlying liver disease.
Bibliographical noteFunding Information:
The study was fully funded by the Israel Ministry of Health.
- Herbal supplements
ASJC Scopus subject areas